Alert archive / Georgia / River Flood Warnings in 2024
River Flood Warning 86, NWS Atlanta, GA
NWS Atlanta, GA issued this river flood warning at Jan 28, 2024, 9:30 AM EST for Johnson County, Washington County, Wilkinson County, Georgia. It took effect at Jan 29, 2024, 4:00 AM EST. It was in force for 2 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 28, 2024, 9:30 AM EST (14:30 UTC)
- In effect from
- Jan 29, 2024, 4:00 AM EST
- Expired
- Jan 29, 2024, 6:27 AM EST
- In force
- 2 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Johnson County, GA, Washington County, GA, Wilkinson County, GA
The radar
The Robins AFB radar (KJGX), 37 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Oconee River below Oconee (OCNG1). The gauge peaked at 16.30 ft at Jan 29, 2024, 8:00 AM EST.
- Action stage
- 14 ft
- Minor stage
- 17 ft
- Moderate stage
- 21 ft
- Major stage
- 25 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02223248, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
087
WGUS42 KFFC 281430
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
930 AM EST Sun Jan 28 2024
...The National Weather Service in Peachtree City GA has issued a
Flood Warning for the following rivers in Georgia...
Oconee River near Oconee affecting Johnson, Wilkinson and
Washington Counties.
For the Oconee River Basin...including Penfield, Milledgeville,
Oconee, Oconee, McIntyre, Irwinton, Oconee, Dublin, Mount Vernon...
Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at weather.gov/atlanta.
The next statement will be issued this evening at 1030 PM EST.
&&
GAC167-303-319-290330-
/O.NEW.KFFC.FL.W.0086.240129T0900Z-240130T0701Z/
/OCNG1.1.ER.240129T0900Z.240129T1800Z.240130T0100Z.NO/
930 AM EST Sun Jan 28 2024
...FLOOD WARNING IN EFFECT FROM LATE TONIGHT TO EARLY TUESDAY
MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Oconee River near Oconee.
* WHEN...From late tonight to early Tuesday morning.
* IMPACTS...At 17 feet, Flood stage is reached. The water level
reaches the top of the Old Balls Ferry Road boat ramp...just
upstream and rightbank from the Georgia Highway 57 bridge. Minor
flooding of woodlands near the river occurs.
* ADDITIONAL DETAILS...
- At 9:15 AM EST Sunday the stage was 14.9 feet and rising.
- Forecast...The river is expected to rise above flood stage
late tonight to a crest of 17.4 feet early tomorrow
afternoon. It will then fall below flood stage tomorrow
evening.
- Flood stage is 17 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3284 8303 3288 8298 3279 8292 3267 8289
3265 8298 3278 8300
$$2 follow-up statements
633
WGUS82 KFFC 290118
FLSFFC
Flood Statement
National Weather Service Peachtree City GA
818 PM EST Sun Jan 28 2024
...The Flood Warning continues for the following rivers in Georgia...
Oconee River near Oconee affecting Johnson, Wilkinson and
Washington Counties.
For the Oconee River Basin...including Oconee...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at weather.gov/atlanta.
The next statement will be issued Monday morning at 830 AM EST.
&&
GAC167-303-319-291330-
/O.CON.KFFC.FL.W.0086.240129T0900Z-240130T0701Z/
/OCNG1.1.ER.240129T1200Z.240129T1800Z.240129T2200Z.NO/
818 PM EST Sun Jan 28 2024
...FLOOD WARNING REMAINS IN EFFECT FROM LATE TONIGHT TO EARLY
TUESDAY MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Oconee River near Oconee.
* WHEN...From late tonight to early Tuesday morning.
* IMPACTS...At 15.9 feet, bankfull conditions continue along the
river. The Old Balls Ferry Road boat ramp...just upstream and
right bank from the Georgia Highway 57 bridge...continues to flood.
* ADDITIONAL DETAILS...
- At 8:00 PM EST Sunday the stage was 15.9 feet.
- Forecast...The river is expected to rise above flood stage
tomorrow morning to a crest of 17.2 feet early tomorrow
afternoon. It will then fall below flood stage tomorrow
afternoon.
- Flood stage is 17.0 feet.
- Flood History...This crest compares to a previous crest of
17.1 feet on 01/05/2021.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3284 8303 3288 8298 3279 8292 3267 8289
3265 8298 3278 8300
$$481
WGUS82 KFFC 291127
FLSFFC
Flood Statement
National Weather Service Peachtree City GA
627 AM EST Mon Jan 29 2024
...The Flood Warning is cancelled for the following rivers in
Georgia...
Oconee River near Oconee affecting Wilkinson, Johnson and
Washington Counties.
GAC167-303-319-291230-
/O.CAN.KFFC.FL.W.0086.000000T0000Z-240129T1127Z/
/OCNG1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
627 AM EST Mon Jan 29 2024
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Oconee River near Oconee.
* ADDITIONAL DETAILS...
- At 6:15 AM EST Monday the stage was 16.3 feet.
- Forecast...The river is expected to rise to a crest of 16.4
feet this afternoon.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3284 8303 3288 8298 3279 8292 3267 8289
3265 8298 3278 8300
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 28, 6:27 AM EST, 3 hours 3 minutes earlier.
Area forecast discussion, Jan 28, 6:27 AM EST, 3 hours 3 minutes before
Area Forecast Discussion...UPDATED National Weather Service Peachtree City GA 627 AM EST Sun Jan 28 2024 ...New 12Z Aviation Discussion... .SHORT TERM... (Today through Monday) Issued at 307 AM EST Sun Jan 28 2024 Key Messages: - Wind Advisory in effect until 7 AM Monday across far north- central and far northeast GA - Wintry mix possible above 3000 feet across far north GA, but no impacts expected - Dry, breezy (but below Wind Advisory criteria) conditions expected tomorrow (Monday) The 500-mb shortwave trough currently churning over the OH/TN River Valleys will continue its trek eastward through the day. Closer to the surface, a CAA cloud deck in the wake of the cold front passage will envelope the CWA, leading to noticeably cooler high temps than those yesterday -- generally in the mid-40s to mid-50s. West to northwest winds will be sustained at 13-18 mph with gusts of 20-30 mph across much of the area. A Wind Advisory has been issued for far north-central and far northeast GA as sustained winds of 20-25 mph and gusts of 35-45 mph are forecasted through early tomorrow morning, especially in the mountains. There is a slight chance (25% or less) for light rain showers (with QPF less than 0.15") across far north GA today through tonight as relatively shallow moisture associated with the CAA regime couples with upslope flow along the windward sides of the mountains. Above around 3000 feet, a light wintry mix will be possible after around 1 PM today until around 1 AM tonight. Localized, minor accumulations of snow and/or freezing rain are possible, but only at the highest peaks in the mountains, including portions of the Cohutta Wilderness, portions of Vogel State Park, and Brasstown Bald. Overnight lows tonight into tomorrow morning will be in the lower 30s to lower 40s. The cloud cover will gradually clear through the day tomorrow, allowing temps to rebound to highs in the upper 40s to around 60 (outside of the cooler, higher terrain of north GA). High pressure will establish itself in the wake of the departing shortwave trough and will keep conditions dry, while northwest flow will keep conditions breezy, albeit below Wind Advisory criteria. Martin && .LONG TERM... (Monday night through Saturday) Issued at 307 AM EST Sun Jan 28 2024 - Apart from some very light precipitation in north Georgia Tuesday night or Wednesday, the prevailing theme for the upcoming week should be drier weather. - Temperatures between Tuesday and next Sunday should be near or slightly above seasonal averages. Tuesday through Wednesday: The feature to watch during this time period will be a clipper system diving southward through the Great Lakes and Mid-Atlantic. Guidance from the last four runs of the EPS and GEFS has continually shown very light (0.05 inches or less) precipitation with this system over the mountains of northern Georgia. Guidance from both ensemble systems indicates a greater than 80% chance of 0.01 inches of precipitation along the windward slopes of the mountains, and 50 to 70% odds of 0.01 inches for other areas north of Interstate 20. If we bump up to 0.10 inches the odds fall to around 40% on the windward slopes and below 20% for other areas north of Interstate 20. Since these odds have been consistent for severe model runs, we can say with moderate to high confidence that we are looking at a very light and uneventful precipitation event Tuesday night into Wednesday morning. Forecast temperature profiles suggest rain as the main precipitation type with this event, though the higher peaks (above 2000 ft) in northeast Georgia could see a dusting of snow by Tuesday night or Wednesday morning. Locations south of Interstate 20 should stay dry Tuesday and Wednesday, with increasing cloud cover being the only indication that a shortwave is passing by. Temperatures on Tuesday and Wednesday should be steady in central Georgia, with afternoon highs in near 60 degrees. For northern Georgia temperatures should cool slightly from Tuesday to Wednesday. Look for highs in the upper 50s on Tuesday and the lower 50s on Wednesday. Thursday through Early Next Week: A strong longwave trough will push into the West Coast during this period. As this occurs it should promote the amplification of an upper level ridge over the Plains. In lieu of any strong shortwaves riding over the peak of the ridge, this pattern should promote dry weather in Georgia through Saturday. In the current runs of the EPS and GEFS around 90% of the members favor this dry solution. At this time range uncertainty remains high, so the remaining 10% of members that indicate light precipitation on Saturday shouldn't be discounted entirely. As we move into early next week the ensemble guidance (EPS and GEFS) wants to allow a piece of shortwave energy to undercut the ridge over the West. This suggests rising precipitation chances early next week, especially with the majority (> 90%) of EPS and GEFS members indicating accumulating precipitation in Georgia between Sunday and Tuesday. Shortwaves undercutting a ridge as the ensemble guidance suggests are fairly unusual, and when they do occur guidance often struggles with the timing. Thus our confidence in the timing of any rain early next week remains low. Albright && .AVIATION... (12Z TAFS) Issued at 603 AM EST Sun Jan 28 2024 The only impactful change to the forecast since 06z is to keep CIGS MVFR at PDK and RYY rather than going IFR as the 06z TAFs had. Otherwise, still expect MVFR CIGS to prevail through the majority of the forecast period at all TAF sites. Visibility restrictions are not expected. W to NW winds will be 12-20 kts with gusts of 22-30 kts, even through late tonight. //ATL Confidence...12Z Update... Medium to high confidence on ceilings. High confidence on all other elements. Martin && .PRELIMINARY POINT TEMPS/POPS... Athens 39 56 31 56 / 0 0 0 0 Atlanta 40 51 31 57 / 0 0 0 0 Blairsville 34 46 26 53 / 20 0 0 0 Cartersville 37 51 28 57 / 0 0 0 0 Columbus 41 57 32 60 / 0 0 0 0 Gainesville 39 52 31 54 / 0 0 0 0 Macon 41 58 32 60 / 0 0 0 0 Rome 37 52 28 58 / 0 0 0 0 Peachtree City 38 54 29 58 / 0 0 0 0 Vidalia 42 61 35 61 / 0 0 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 AM EST Monday for GAZ006>009-013>016. && SHORT TERM...Martin LONG TERM....Albright AVIATION...Martin
Hazardous weather outlook, Jan 28, 5:23 AM EST, 4 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 523 AM EST Sun Jan 28 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-291030- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 523 AM EST Sun Jan 28 2024 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Gusty northwest winds are expected in northern and central Georgia today. Wind gusts of 25 to 35 mph are anticipated, with peak gusts near 45 mph along the mountain ridgelines in northeast Georgia. A Wind Advisory is in place for portions of northeast Georgia where gusts may exceed 35 mph through 7 PM this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday... The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 9:18 PM EST | Special Weather Statement | FFC | Henry, Newton | 27 min |
| Jan 27, 9:42 PM EST | Special Weather Statement | FFC | Barrow, Walton | 33 min |
| Jan 28, 2:27 AM EST | Wind Advisory | FFC | Dawson, Fannin, Gilmer, Lumpkin, Pickens, Towns and 2 more | 29 hr |
| Jan 28, 7:07 AM EST | River Flood Warning | FFC | Newton, Rockdale | 2 hr |
| Jan 28, 9:22 AM EST | River Flood Warning | FFC | Greene, Oconee, Oglethorpe | 43 hr |
Nearby
River Flood Warnings in Georgia, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.